Alert archive / California / Wind Advisories in 2017

Wind Advisory 29, NWS San Diego, CA

October 8, 20174 counties in California

NWS San Diego, CA issued this wind advisory at Oct 8, 2017, 3:35 AM PDT for 4 counties in California. It took effect at Oct 9, 2017, 12:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 3:35 AM PDT (10:35 UTC)
In effect from
Oct 9, 2017, 12:00 AM PDT
Expired
Oct 9, 2017, 6:00 PM PDT
In force
18 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4622 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS76 KSGX 081035
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
335 AM PDT Sun Oct 8 2017

...Moderate offshore winds for Monday...

.Surface high pressure over the Great Basin will bring periods of
strong gusty northeast winds Monday...mostly near and along
coastal mountain slopes and below passes and canyons.

CAZ061-065-082130-
/O.NEW.KSGX.WI.Y.0029.171009T0700Z-171009T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Banning and Desert Hot Springs
335 AM PDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PDT
MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from midnight tonight to noon PDT
Monday. 

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 45
  mph.

* Timing...Winds strengthening late tonight and continuing into
  Monday morning...then weakening Monday afternoon.

* Location...Mostly in the northern Coachella Valley and north and
  east of Interstate 10.

* Visibility...Reduced in blow sand and dust at times.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and other debris. Areas of blowing dust and sand could
  reduce visibility sharply at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ048-057-554-082130-
/O.NEW.KSGX.WI.Y.0029.171009T1100Z-171010T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Orange, and Mission Viejo
335 AM PDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PDT MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 4 AM to 6 PM PDT Monday. 

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 45
  mph. Strongest gusts to 55 mph below passes and canyons and 
  near the coastal foothills of the Santa Ana Mountains.

* Timing...Winds developing late tonight...strengthening Monday
  morning and continuing at times into Monday evening...then
  subsiding some for late Monday night and Tuesday.

* Location...Near and along coastal mountain slopes and below
  passes and canyons with strongest winds below the Cajon Pass 
  and near the coastal foothills of the Santa Ana Mountains.

* Visibility...Locally reduced in blowing dust...especially Monday
  morning.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and other debris. Areas of blowing dust could reduce 
  visibility sharply at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
4 follow-up statements
394 
WWUS76 KSGX 082007
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
107 PM PDT Sun Oct 8 2017

...Gusty offshore winds Monday...

.Surface high pressure over the Great Basin will bring periods of
strong, gusty northeast winds Monday...mostly near and along 
coastal mountain slopes and below passes and canyons.

CAZ061-065-090500-
/O.CON.KSGX.WI.Y.0029.171009T0700Z-171009T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Banning and Desert Hot Springs
107 PM PDT Sun Oct 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PDT MONDAY...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 45 
  mph. 

* Timing...Winds strengthening late tonight and continuing into 
  Monday morning...then weakening Monday afternoon. 

* Location...Mostly in the northern Coachella Valley and north 
  and east of Interstate 10. 

* Visibility...Reduced in blowing sand and dust at times.

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and other debris. Areas of blowing dust and sand 
  could reduce visibility sharply at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ048-057-554-090500-
/O.CON.KSGX.WI.Y.0029.171009T1100Z-171010T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Orange, and Mission Viejo
107 PM PDT Sun Oct 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM PDT MONDAY...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 45
  mph. Strongest gusts 55 to 60 mph below passes and canyons and 
  near the coastal foothills of the Santa Ana Mountains. 

* Timing...Winds developing late tonight...strengthening Monday 
  morning and continuing at times into Monday evening...then 
  subsiding some for late Monday night and Tuesday. 

* Location...Near and along coastal mountain slopes and below 
  passes and canyons with strongest winds below the Cajon Pass 
  and near the coastal foothills of the Santa Ana Mountains. 

* Visibility...Locally reduced in blowing dust...especially 
  Monday morning. 

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and other debris. Areas of blowing dust could 
  reduce visibility sharply at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
JAD
340 
WWUS76 KSGX 090442
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
942 PM PDT Sun Oct 8 2017

...Strong Santa Ana winds Late Tonight And Monday...

.Surface high pressure over the Great Basin will bring periods of
strong and gusty northeast winds late tonight through 
Monday...mostly near and along coastal mountain slopes, foothills,
and below passes and canyons.

CAZ048-057-554-091300-
/O.EXT.KSGX.WI.Y.0029.171009T1100Z-171010T0300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Orange, and Mission Viejo
942 PM PDT Sun Oct 8 2017

...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 8 PM PDT MONDAY...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 50
  mph. Strongest gusts up to 60 mph below passes and canyons and 
  near the coastal foothills of the Santa Ana Mountains. 

* Timing...Winds developing late tonight...strengthening Monday 
  morning and continuing at times into Monday evening...then 
  subsiding some for late Monday night and Tuesday. 

* Location...Near and along coastal mountain slopes and below 
  passes and canyons with strongest winds below the Cajon Pass 
  and near the coastal foothills of the Santa Ana Mountains. 

* Visibility...May be reduced in blowing dust...especially Monday
  morning. 

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and other debris. Areas of blowing dust could reduce
  visibility sharply. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ061-065-091300-
/O.CON.KSGX.WI.Y.0029.171009T0700Z-171009T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Banning and Desert Hot Springs
942 PM PDT Sun Oct 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT MONDAY...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 50 
  mph. 

* Timing...Winds strengthening late tonight and continuing into 
  Monday morning...then weakening Monday afternoon. 

* Location...Mostly in the northern Coachella Valley and north 
  and east of Interstate 10. 

* Visibility...Will be reduced in blowing sand and dust at times.

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and other debris. Areas of blowing dust and sand 
  could reduce visibility sharply at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov/sandiego
272 
WWUS76 KSGX 090945
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
245 AM PDT Mon Oct 9 2017

...Gusty offshore winds today...

.Surface high pressure over the Great Basin will bring periods of
strong and gusty northeast winds today... mostly near and along 
coastal mountain slopes...coastal foothills...and below passes 
and canyons.

CAZ048-057-554-091900-
/O.EXT.KSGX.WI.Y.0029.171009T1100Z-171010T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Orange, and Mission Viejo
245 AM PDT Mon Oct 9 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 50
  mph. Strongest gusts to 60 mph below passes and canyons and 
  near the coastal foothills of the Santa Ana Mountains. 

* Timing...Winds strengthening this morning...then subsiding
  during the afternoon and early evening. 

* Location...Near and along coastal mountain slopes and below 
  passes and canyons with strongest winds below the Cajon Pass 
  and near the coastal foothills of the Santa Ana Mountains. 

* Visibility...May be reduced in blowing dust...especially this 
  morning. 

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and other debris. Areas of blowing dust could sharply
  reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ061-065-091900-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-171009T1900Z/
Coachella Valley-San Gorgonio Pass Near Banning-
Including the cities of Banning and Desert Hot Springs
245 AM PDT Mon Oct 9 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 50 
  mph. Isolated gusts to 60 mph. 

* Timing...Strongest winds this morning...subsiding during the 
  afternoon.
 
* Location...Mostly in the northern Coachella Valley and north 
  and east of Interstate 10. 

* Visibility...Will be reduced in blowing sand and dust at times.

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs and other debris. Areas of blowing dust and sand 
  could reduce visibility sharply at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
579 
WWUS76 KSGX 092019
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Mon Oct 9 2017

...Gusty offshore winds today...

.Surface high pressure over the Great Basin will bring periods of
strong and gusty northeast winds today... mostly near and along
coastal mountain slopes...coastal foothills...and below passes
and canyons.

CAZ048-057-554-100100-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-171010T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Orange, and Mission Viejo
119 PM PDT Mon Oct 9 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 50
  mph. Strongest gusts to 60 mph below passes and canyons and near
  the coastal foothills of the Santa Ana Mountains early this
  afternoon.

* Timing...Through this afternoon.

* Location...Near and along coastal mountain slopes and below
  passes and canyons with strongest winds below the San Gorgonio 
  and Cajon Passes to the Santa Ana Mountains. 
  
* Visibility...May be reduced in smoke and local blowing dust. 

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and other debris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JAD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 7, 9:00 PM PDT, 6 hours 35 minutes earlier.

Area forecast discussion, Oct 7, 9:00 PM PDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 PM PDT Sat Oct 7 2017

.SYNOPSIS...
Weak offshore flow will become onshore and strengthen tonight and
Sunday with periods of gusty winds over the mountains and deserts. A
coastal eddy will bring a return and deepening of the marine layer
overnight into Monday morning, with coastal low clouds and fog
spreading into portions of the inland valleys. Offshore flow will
return and become strong and gusty on Monday, weakening late Monday
night into Tuesday. Another trough will develop over the West by the
middle of next week and persist through the end of the week,
bringing return of a deep marine layer and cooler weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Some patchy fog has formed near the immediate coast near San Diego.
Patchy dense fog will be likely this evening through early morning,
possibly lifting to the coastal mesas towards daybreak. The current
forecast database has the latest trends well covered and no changes
were needed to the forecast this evening. The previous discussion
below remains accurate.

Skies were clear across the CWA early this afternoon, but not too
far south along the Baja Coast, low clouds/fog were creeping
northward. Winds were light.

A low pressure trough will swing SE over the Great Basin tonight
through Sunday, turning sfc pressure gradients solidly onshore. this
will bring the marine layer and cooler conditions back across SoCal
on Sunday.

As the trough continues eastbound on Sun night into Monday, sfc high
pressure will build south and force a strong offshore flow though
the mtn passes and canyons on Mon/Mon night. Strongest winds will
funnel through the Santa Ana Mts/Cajon Pass, and to a lesser extent
the San Gorgonio Pass area. Winds will not be quite as strong over
San Diego County, but the gusty winds and low RH will increase the
threat of wildfires. See the discussion below for details.

The offshore flow will bring warmer weather back to coastal areas
Mon/Tue after a much cooler Sunday. The development of a coastal
eddy should be instrumental in bringing back marine clouds and
higher RH later tonight into Sunday as well. The moist layer may
initially be quite shallow with possible fog along the coast
tonight, but should lift by Sunday morning as the marine layer
deepens.

After brief warming on Tue, a developing longwave trough over the
West will bring a more sustained onshore flow for cooler weather
and higher humidity with night and morning low clouds/fog into next
weekend. there is fair agreement in the latest global model runs for
this scenario to play out.
s

&&

.AVIATION...
080300Z...Coast/Valleys...Stratus with bases 300-500 ft MSL
developing near the coast this evening. Timing of arrival at coastal
airports is uncertain, but likely not until after 08Z, with stratus
moving 10-15 mi inland through 14Z. Areas of vis below 2 SM
possible, with vis as low as 1/4 mi for a time at KCRQ and KMYF.
Cigs gradually lifting to around 500-800 ft MSL by Sunday morning
with vis improving. Stratus clearing 15-17Z, then moving back into
the coastal areas 23-03Z with bases 1000-1500 ft MSL. Bases rising
to around 2000-2500 ft MSL as stratus spreads into the valleys
Sunday night.

Mountains/Deserts...Mostly clear with unrestricted vis through
Sunday evening.

&&

.MARINE...
Areas of dense fog could develop over the coastal waters tonight
into Sunday morning as a shallow marine layer develops. Otherwise,
no hazardous marine weather is expected through Thursday.

&&

.BEACHES...
Expect elevated surf of 4-7 feet with locally higher sets to
continue through Sunday morning, then lower slightly through the
day. Highest surf will be at south and southwest facing beaches of
Orange county and north of Encinitas in San Diego county. Strong rip
currents will be a concern at all beaches. A Beach Hazard Statement
remains in effect for elevated surf and strong rip currents through
Sunday evening. The swell will lower late Sunday through Monday.

&&

.FIRE WEATHER...

A moist southerly flow will develop west of the mountains overnight,
deepening the marine layer and sending clouds and higher humidity
northward along the Coast. Strengthening onshore flow will send
higher RH well inland by evening on westerly winds of 15 to 25 MPH
with higher gusts over the mts/deserts.

The onshore flow will end abruptly Sunday night as winds turn back
offshore and funnel through the mtn/passes and canyons of Orange and
San Bernardino counties. The northeast flow will develop south
across the mts of San Diego County Monday morning. Northeast winds
of 25 to 35 mph, with local gusts to 55 mph below the windiest
passes and Santa ana Canyons possible on Monday. The dry winds will
drive down RH into the 5-10 percent range on Monday, with poor
recovery expected Mon night in areas where winds continue.

The winds will weaken by Tuesday morning, but RH will remain low,
keeping an elevated wildfire threat across the coastal foothill and
valley areas. The most critical fire weather conditions will be
across inland Orange County and below the Cajon and San Gorgonio
Passes, and inland coastal slope and foothill areas of San
Bernardino and Riverside Counties on Monday.

A Fire Weather Watch and Red Flag Warning are in effect from
early Sunday morning through Tuesday morning for portions of the
CWA. Please see LAXRFWSGX.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from Monday morning through Tuesday morning
     for San Diego County Inland Valleys-San Diego County
     Mountains-Including The Palomar And Descanso Ranger
     Districts of the Cleveland National Forest.

     Red Flag Warning from 6 AM Monday to 10 AM PDT Tuesday for San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     Santa Ana Mountains-Including The Trabuco Ranger District
     of the Cleveland National Forest.

     Red Flag Warning from 3 AM Monday to 10 AM PDT Tuesday for San
     Bernardino County Mountains-Including The Mountain Top And
     Front Country Ranger Districts Of The San Bernardino
     National Forest.

     Fire Weather Watch from late Sunday night through Tuesday
     morning for Orange County Inland Areas-Riverside County
     Mountains-Including The San Jacinto Ranger District Of The
     San Bernardino National Forest-San Gorgonio Pass Near
     Banning.

     Beach Hazards Statement through Sunday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.
&&

PUBLIC/FIRE WEATHER...JAD/JMB
AVIATION/MARINE/BEACHES...SS

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.